Alert archive / Wisconsin / Small Craft Advisories in 2018

Small Craft Advisory 45, NWS Green Bay, WI

June 30, 2018

NWS Green Bay, WI issued this small craft advisory at Jun 30, 2018, 4:03 AM CDT. It took effect at Jun 30, 2018, 12:00 PM CDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Jun 30, 2018, 4:03 AM CDT (09:03 UTC)
In effect from
Jun 30, 2018, 12:00 PM CDT
Expired
Jul 1, 2018, 1:00 AM CDT
In force
13 hr
Issued by
NWS Green Bay, WI

The text

As transmitted.

832 
WHUS73 KGRB 300903
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
403 AM CDT Sat Jun 30 2018

LMZ541>543-301715-
/O.CAN.KGRB.SC.Y.0044.000000T0000Z-180630T1200Z/
/O.NEW.KGRB.SC.Y.0045.180630T1700Z-180701T0600Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
403 AM CDT Sat Jun 30 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM NOON TODAY TO 1 AM CDT
SUNDAY...

The National Weather Service in Green Bay has issued a Small
Craft Advisory, which is in effect from noon today to 1 AM CDT
Sunday. The Small Craft Advisory has been cancelled. 

* WINDS...South winds increasing to 10 to 20 knots this afternoon.
  10 to 20 knots, then gradually diminishing later tonight.  

* WAVES...Building to 3 to 5 feet this afternoon, then gradually
  subsiding late tonight. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds over 20 knots or
waves greater than 4 feet are expected to produce hazardous
conditions to small craft.  Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

&&

$$
Eckberg
4 follow-up statements
629 
WHUS73 KGRB 301500
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
1000 AM CDT Sat Jun 30 2018

LMZ541>543-302300-
/O.CON.KGRB.SC.Y.0045.180630T1700Z-180701T0600Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
1000 AM CDT Sat Jun 30 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT SUNDAY...

* WINDS...South winds increasing to 10 to 20 knots this 
  afternoon. 10 to 20 knots, then gradually diminishing later 
  tonight. 

* WAVES...Building to 3 to 5 feet this afternoon, then gradually 
  subsiding late tonight. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds over 20 knots or
waves greater than 4 feet are expected to produce hazardous
conditions to small craft.  Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

&&

$$
244 
WHUS73 KGRB 301945
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
245 PM CDT Sat Jun 30 2018

LMZ541>543-010345-
/O.CON.KGRB.SC.Y.0045.000000T0000Z-180701T0600Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
245 PM CDT Sat Jun 30 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT SUNDAY...

* WINDS...South winds 10 to 20 knots. Then gradually diminishing 
  later tonight. 

* WAVES...3 to 5 feet. Then gradually subsiding late tonight.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds over 20 knots or
waves greater than 4 feet are expected to produce hazardous
conditions to small craft.  Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

&&

$$
336 
WHUS73 KGRB 010148
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
848 PM CDT Sat Jun 30 2018

LMZ541>543-010600-
/O.CON.KGRB.SC.Y.0045.000000T0000Z-180701T0600Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
848 PM CDT Sat Jun 30 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT SUNDAY...

* WINDS...South winds 10 to 20 knots. Then gradually diminishing 
  later tonight. 

* WAVES...3 to 5 feet. Then gradually subsiding late tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds over 20 knots or
waves greater than 4 feet are expected to produce hazardous
conditions to small craft.  Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

&&

$$
590 
WHUS73 KGRB 010555
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
1255 AM CDT Sun Jul 1 2018

LMZ541>543-010700-
/O.EXP.KGRB.SC.Y.0045.000000T0000Z-180701T0600Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
1255 AM CDT Sun Jul 1 2018

...SMALL CRAFT ADVISORY WILL EXPIRE AT 1 AM CDT EARLY THIS
MORNING...

Waves have subsided on Lake Michigan, thus the small craft
advisory will be allowed to expire. 

$$
Eckberg

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this small craft advisory went out at Jun 29, 10:40 PM CDT, 5 hours 23 minutes earlier.

Area forecast discussion, Jun 29, 10:40 PM CDT, 5 hours 23 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1040 PM CDT Fri Jun 29 2018

Updated aviation portion for 06Z TAF issuance

.SHORT TERM...Tonight and Saturday
Issued at 308 PM CDT Fri Jun 29 2018

Main forecast concerns included changes to heat advisory headlines
and the potential for severe thunderstorms in parts of north
central and central WI late Saturday afternoon.

700 mb temperatures have climbed to +14 to +15 C over the region,
effectively capping the atmosphere to convection, despite SBCAPE
over 5000 j/kg. Suspect we will stay capped until the cold front
approaches our northwest counties late Saturday afternoon. BUFKIT
showed the cap breaking at RHI/AUW between 21z-23z, so kept pops
going for the northwest third of the forecast area after 21z/Sat.
With CAPE of at least 3000-4000 j/kg and deep layer shear of 25 to
30 kts, severe thunderstorms look like a good bet.

Heat indices have already climbed to the upper 90s to as high as
108 in the advisory area this afternoon. Despite a few readings
above the 105 heat warning criteria, we will just keep an advisory
going for the sake of simplicity. Based on our latest temperature
and dew point forecasts, we have expanded the advisory into far
northeast WI (Marinette and northern Oconto counties) from now
through Saturday, and into western Kewaunee and Manitowoc
counties from noon to 7 pm Saturday.

.LONG TERM...Saturday Night Through Friday
Issued at 308 PM CDT Fri Jun 29 2018

Models have come into better agreement with the overall mean flow
next week. A broad upper trough over the northern tier of states
is forecast to develop into a western CONUS upper trough as energy
drops southeast from the Gulf of Alaska. An upper-level high
pressure area over the eastern CONUS is forecast to retrograde
into the central CONUS mid-week and eventually the Rockies by late
next week. Hot/humid/unsettled weather conditions are expected
through Sunday night, followed by slightly cooler/less humid
conditions Monday/Tuesday, then warmer/more humid weather returns
Wednesday/Thursday. Timing of a cold front late week will need to
be better resolved by the models that would impact both
precipitation chances and temperatures.

Models are now showing some consistency with the slower movement
of the cold front Saturday night. The latest timing has the front
reach the MN/WI border by 12Z Sunday. The air mass ahead of the
front over WI will be unstable with increasing shear and as storms
fire along/ahead of this boundary, anticipate some of this
precipitation to push east across western/central WI before
reaching eastern WI later Saturday night. The better chance of
severe would appear to be to our west where the stronger shear/
weaker cap to be co-located, but cannot rule out a few stronger
storms from at least reaching central WI. Min temperatures to
range from around 70 degrees north-central WI/near Lake MI, lower
to middle 70s elsewhere. A trailing shortwave trough is forecast
to lift northeast into the western Great Lakes on Sunday and help
to push the cold front across WI. While there will be ample mid-
level forcing, bulk shear and deep low-level moisture present,
instability is expected to be moderate at best. Therefore, while
showers and thunderstorms are likely at times on Sunday, the risk
of severe weather appears to be limited. A bigger concern may be
heavy rainfall with PW values to be around 2" and the possibility
of training storms. Max temperatures will be a bit tricky
depending on whether any significant breaks in the precipitation
would occur. For now, have readings in the upper 70s north-
central, around 80 degrees near Lake MI and lower to middle 80s
elsewhere.

Based on the timing of the cold front, will need to carry a chance
of showers/thunderstorms across most of the forecast area into
Sunday evening. A ridge of high pressure is forecast to build into
the western Great Lakes later Sunday night and allow skies to
clear/drier air to return to the region. Min temperatures will be
able to drop into the upper 50s to lower 60s north-central, lower
to middle 60s elsewhere. By the start of the work week, the upper
high is progged to start its retrogression westward from the
eastern CONUS. Meanwhile, the surface ridge is expected to move
east and allow a return flow to develop over WI. The onset of WAA
may set off an isolated shower or thunderstorm across north-
central WI, but expect most of the forecast area to be dry on
Monday. Max temperatures should also begin to slowly warm with
readings around 80 degrees near Lake MI, lower to middle 80s north
and middle to upper 80s south.

As upper heights continue to rise over the region Monday night
into Tuesday, this should shove any potential convection farther
north and west as 7H temperatures rise > 10C to place a cap over
northeast WI. Prefer to go with a dry forecast and bump up
temperatures a couple of degrees. This would bring max
temperatures into the lower 80s near Lake MI, middle to upper 80s
north and near 90 degrees south. The upper high continues to shift
west, reaching southern sections of the Great Lakes by Wednesday.
We have to watch the potential for any shortwaves to ride the edge
of this upper high and the atmosphere will be unstable. Any break
or weakening of the cap could allow a stray shower or storm to
develop. Under the assumption that the cap holds and we see enough
sunshine, max temperatures Wednesday could reach the lower 80s
near Lake MI, but upper 80s to around 90 degrees for inland
locations. Heat indices would push the lower 90s north/middle 90s
south.

The next significant rain chance is progged to arrive Thursday
afternoon into Thursday night as the upper high moves farther west
and allows a cold front to drive southeast into the western Great
Lakes. There are some timing differences among the models with the
GFS the fastest and the ECMWF the slowest. Have followed the model
consensus for now which brings the cold front through northeast WI
late Thursday night or early Friday morning. Cannot rule our some
lingering showers into Friday morning, but high pressure building
into the Great Lakes should begin to clear skies out late Friday
or Friday evening. Hot temperatures are expected to persist into
Thursday with a little reprieve on Friday behind the cold front.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 1040 PM CDT Fri Jun 29 2018

VFR conditions will start out the TAF period with humid
conditions at the TAF sites. The primary concerns overnight will
be the potential for some patchy fog given the high dew points
across the region and LLWS, which according to the KGRB VWP has
already developed as southwest low level winds have increased to
35 to 40 knots and should last through early Saturday morning.
Light winds during the overnight hours will once again become
gusty during the day on Saturday. Thunderstorms will accompany a
slow moving cold front late Saturday afternoon across the far
north, then during the evening farther south and east. Placed
thunderstorms in all of the TAF sites save for KMTW where storms
will arrive around the tail end of the TAF period.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT Saturday for WIZ013-020-021-031-
037>039-045-048-049-073-074.

Beach Hazards Statement until 7 AM CDT Saturday for WIZ040-050.

Heat Advisory from noon to 7 PM CDT Saturday for WIZ040-050.

Heat Advisory until 4 PM CDT Saturday for WIZ030-035-036.

Beach Hazards Statement through Saturday evening for WIZ022.
&&

SHORT TERM.....Kieckbusch
LONG TERM......Kallas
AVIATION.......Kurimski
Hazardous weather outlook, Jun 29, 3:01 PM CDT, 13 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
301 PM CDT Fri Jun 29 2018

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-302015-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
301 PM CDT Fri Jun 29 2018

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Heat advisories will continue across all of central and east-
central Wisconsin, and portions of north central and northeast
Wisconsin. Low temperatures are expected to only fall into the
lower to middle 70s.

There is an increased risk of rip currents on Lake Michigan
beaches due to high waves.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

Heat advisories remain in effect for much of central, east-
central and northeast Wisconsin on Saturday. Afternoon heat
indices of 100 to 105 are expected across much of the area.

Thunderstorms are expected from late Saturday afternoon through
Sunday evening. Severe thunderstorms with damaging winds, hail
and torrential rainfall are possible.

There is an increased risk of rip currents on Door County beaches
on Saturday due to high waves.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times from Saturday afternoon
through Sunday.

LMZ521-522-541>543-302015-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
301 PM CDT Fri Jun 29 2018

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Gusty south to southwest winds and high waves will pose a threat
to mariners with small craft. A small craft advisory is in effect.

Patchy dense marine fog may also develop overnight.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

Conditions hazardous to small craft are possible adjacent to Door
county Saturday and Saturday evening, due to gusty south to
southwest winds and high waves.

Thunderstorms are possible from Saturday night into Sunday
evening. Severe thunderstorms with damaging winds, torrential
rainfall and hail will be possible.

Patchy dense marine fog is also possible through Sunday.

Kieckbusch/Kallas

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 3:31 AM CDTExcessive Heat WarningGRBBrown, Calumet, Marathon, Marinette, Menominee, Oconto and 7 more15 hr
Jun 30, 3:31 AM CDTHeat AdvisoryGRBLincoln15 hr
Jun 30, 4:36 AM CDTBeach Hazards StatementGRBDoor, Kewaunee, Manitowoc20 hr
Jun 30, 4:47 PM CDTSpecial Weather StatementGRBVilas43 min
Jun 30, 4:58 PM CDTSevere Thunderstorm WarningGRBOneida, Vilas62 min
Jun 30, 5:29 PM CDTSpecial Weather StatementGRBWood61 min
Jun 30, 6:32 PM CDTSpecial Weather StatementGRBFlorence43 min
Jun 30, 6:40 PM CDTSpecial Weather StatementGRBMarathon65 min
Jun 30, 6:54 PM CDTSpecial Weather StatementGRBVilas51 min
Jun 30, 6:58 PM CDTSpecial Weather StatementGRBWaushara62 min

Nearby

Small Craft Advisories in Wisconsin, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.